Jump to content

Recommended Posts

I've been having nightmares lately and I had taken Prazosin, or Minipress, in the past for this. I am a little reluctant to try this again because of the fact that the prescribing doctor says it can cause low blood pressure. I thought I had head that it was like a beta blocker though. I remember taking a Beat blocker for the POTS a few years back. I was told at that time it would have the opposite affect on me. Meaning it could raise my blood pressure.

So my question is, has anyone taken Prazonsin? Or do you know what kind of affect it has on people with POTS. Is it similar to a beat blocker?

Link to post
Share on other sites

Thank you. I do not understand why mine started. I was feeling alright emotionally and I do not usually have nightmares. I wonder if physical pain can cause nightmares? Anyway it says it's an alpha-blocker , and sounds in the same family as a beta blocker. But I am nervous about this not knowing for sure. I suppose I could try and call the cardiologist, although I don't know if I'll get through. She always tells me to call if I have an issue, but getting the nurses to understand that I need to actually talk to her is ridiculous. thanks again.

Link to post
Share on other sites

Hi Friday,

I've had a situation in the past where my doctor told me to contact him but his staff made it almost impossible, so at my next appointment with him I told him about the challenges I was having and he was totally unaware of it. I'm not sure if this is the issue but it may not hurt to mention it. It's so frustrating to try to talk with your doctor and feel like your getting the run around from staff. Not a good look either.

Have you been on other agents besides the Prozosin? I was on it for a really short time when they thought I had a pheochromocytoma, but taken off it right away when I was diagnosed with POTS because I was told that this medication could actually worsen my condition specifically.. Every case is different though, did it help your nightmares? I think it's more similar to Clonidine... I know that can aid in some people's sleep, however, I'm not familiar with it helping with nightmares.

Link to post
Share on other sites

Yes, Prazosin is an alpha blocker. It's not exactly in the same family as a beta blocker; alpha blockers block alpha adrenergic receptors, beta blockers block beta adrenergic receptors. Because they affect different receptors, that means they really will act completely differently in the body. Side effects will be different, and they will affect POTS completely differently as well. For example, beta blockers reduce orthostatic intolerance by reducing standing heart rate; alpha blockers can actually increase standing heart rate and even cause POTS or orthostatic hypotension in healthy people with no prior history of it. Yes, alpha blockers can definitely lower blood pressure - lowering blood pressure is one of the things they were designed to do.

Alpha blockers can actually be helpful for POTS if they are in combination with a beta blocker (for example, carvedilol and labetalol are alpha/beta combo blockers), but alpha blockers taken on their own are on a list of drugs to avoid for POTS patients, as they worsen orthostatic intolerance. They're listed in an article by Dr. Grubb as such (the big POTS guru in Ohio); they're also listed on DINET's "POTS - what to avoid" page.

That said, I personally don't have any problems taking alpha blockers. I've only been given baby doses, but they don't seem to make my POTS worse. However, I have hyper POTS with high standing blood pressure to begin with, so lowering of blood pressure in my case isn't necessarily a bad thing. Also, I'm kind of an anomaly with how I react to meds.

If you have a POTS specialist, I would most definitely talk to him or her and get the OK prior to going on an alpha blocker. There may also be an alternative med you could take for nightmares that would be more POTS-friendly.

Link to post
Share on other sites
  • 4 years later...

Hello! 
 

Ive taken Prazosin. I haven’t officially been diagnosed with POTS or anything else but we are close. I cannot take this Med - it causes extreme fatigue even after 12+ hours of sleeping, such an intense headache that I’ve never had before and I acted out a lot in my sleep. It was initially prescribed because I was already acting out and it made me act out even more - I was throwing things and yelling at people. 
However, I’ve heard good things about it so that doesn’t mean it would be a problem for you. I also heard propranolol works for sleep as well as POTS. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...